Alert archive / South Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 15, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Apr 14, 2019, 5:29 PM EDT for Chesterfield County, Kershaw County, Lancaster County, South Carolina. It was in force for 7 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 14, 2019, 5:29 PM EDT (21:29 UTC)
- Expired
- Apr 14, 2019, 5:36 PM EDT
- In force
- 7 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Chesterfield County, SC, Kershaw County, SC, Lancaster County, SC
The radar
The Columbia radar (KCAE), 104 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 14, 5:34 PM EDT | TSTM WND DMG | 1 Ssw Mount Croghan, SC | SC HIGHWAY PATROL REPORTED TREES DOWN ON SC 268 AT WALTER GULLEDGE ROAD. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 14, 12:54 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.5 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 59 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 562 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
175 WUUS52 KCAE 142129 SVRCAE SCC025-055-057-142200- /O.NEW.KCAE.SV.W.0015.190414T2129Z-190414T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Columbia SC 529 PM EDT Sun Apr 14 2019 The National Weather Service in Columbia has issued a * Severe Thunderstorm Warning for... East central Lancaster County in central South Carolina... Northwestern Chesterfield County in central South Carolina... Northeastern Kershaw County in central South Carolina... * Until 600 PM EDT. * At 528 PM EDT, a severe thunderstorm was located near Mt Pisgah, or 21 miles east of Lancaster, moving northeast at 40 mph. HAZARD...65 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Pageland, Jefferson, Mount Croghan, High Point Fire Station and Central High School. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Tornado Watch remains in effect until 700 PM EDT for central South Carolina. A tornado watch remains in effect for the warned area. Conditions are favorable for tornadoes to form. For your protection seek shelter inside a sturdy building and stay away from windows. && LAT...LON 3452 8039 3462 8052 3482 8042 3481 8017 TIME...MOT...LOC 2128Z 214DEG 34KT 3465 8042 HAIL...<.75IN WIND...60MPH $$ awp
1 follow-up statement
424
WWUS52 KCAE 142136
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
536 PM EDT Sun Apr 14 2019
SCC025-055-057-142146-
/O.CAN.KCAE.SV.W.0015.000000T0000Z-190414T2200Z/
Lancaster SC-Chesterfield SC-Kershaw SC-
536 PM EDT Sun Apr 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL LANCASTER...
NORTHWESTERN CHESTERFIELD AND NORTHEASTERN KERSHAW COUNTIES IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM EDT for central South
Carolina.
LAT...LON 3452 8039 3462 8052 3482 8042 3481 8017
TIME...MOT...LOC 2132Z 214DEG 34KT 3472 8036
$$
awpWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 2:18 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Apr 14, 2:18 PM EDT, 3 hours 11 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
218 PM EDT Sun Apr 14 2019
.SYNOPSIS...
An upper trough and cold front will bring showers and
thunderstorms into early tonight when the front will move
offshore. There is potential for isolated tornadoes and severe
thunderstorms. Behind the front, dry conditions will return
Monday through Wednesday as high pressure builds across the
region. Moisture will begin to increase Thursday in advance of
the next cold front.
&&
.NEAR TERM /UNTIL 7 PM THIS EVENING/...
Cold front continues moving toward the area along with showers
and thunderstorms. Expect the showers to move into the CSRA by
3 pm and the Midlands around 4 pm. Instability remains moderate
to strong with the front however debris cloudiness has kept
diurnal heating to a minimum today. With the strong winds aloft
creating plenty of shear the potential for isolated tornadoes
remains. Earlier coordination with SPC resulted in issuing
tornado watch 61 which remains in place through 7 pm for the
CSRA...southern Midlands and much of the central Midlands.
Along with the tornado threat damaging winds will also be
possible with lower potential for hail. PWAT values will be
around 1.75 inches through fropa resulting in potential for
locally heavy rainfall. Surface winds will remain strong and
gusty through this evening and will keep the Lake Wind Advisory
in effect through 8 am Monday for winds 15 to 20 knots with
gusts around 30 knots.
&&
.SHORT TERM /7 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Models and current trends indicate that the squall line/line of
showers and thunderstorms will move across the area this
evening. However, activity is expected to develop along/just
ahead of the cold front early this evening. The area could see a
second area of activity as the main cold front moves across the
area during the evening hours. The cold front should move east
of the CWA by midnight. With a strengthening low level jet
through this evening, any showers or storms this evening could
produce strong wind gusts. Winds will shift westerly behind the
front and will remain breezy through Monday. Cooler air will
also move in, and Monday's highs will only be in the upper 60s
to lower 70s. It will be chilly Monday night with lows in the
40s. Dry high pressure will start to build in on Tuesday, and
temperatures will warm into the mid 70s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
The models are in good agreement that it will remain dry across
the Midlands and CSRA Wednesday through most of Thursday. It
will remain dry on Wednesday due to high pressure, and
temperatures will once again rise into the upper 70s to lower
80s. Thursday will also be warm and moisture will increase in
advance of the next low pressure system. Kept a slight chance of
showers and thunderstorms, but looks any activity would arrive
late in the day. Chances for showers/thunderstorms will increase
Thursday night into Friday. This will be associated with a cold
front that will be approaching and moving across the region on
Friday. However, this system is associated with a deep closed
low across the Midwest and Great Lakes region through Sunday.
This will keep temperatures below normal and continue a chance
of showers.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Variable conditions continuing with a cold front along with
showers and thunderstorms crossing the area through this
evening.
Showers and thunderstorms will move into the area over the next
couple of hours as the cold front moves into the terminals and
then east of the area late this evening into early tonight. Main
concern remains gusty and damaging winds with lower potential
for hail. Cigs and vsbys with the thunderstorms will also lower
into the MVFR range and potential for IFR in areas of heavy
rain. Convection will move east of the terminals this evening
however winds aloft will remain strong this evening into
tonight with 50 knots at 2500 ft. Conditions will return to VFR
around 15/02z with surface winds strong and gusty through the
end of the period.
For the AGS and DNL terminals...
Showers and thunderstorms just west of the AGS/DNL area will
move into the area shortly. WSR-88D imagery shows a couple
thunderstorms currently just west of the terminals with
additional cells to the southwest in GA. Main concern with the
convection remains strong and damaging wind gusts with lower
potential for hail. Winds aloft will remain strong into tonight
with speeds around 50 knots at 2500 feet this evening. The
cold front will move east of the terminals around 15/03z with
conditions returning to VFR however winds will remain strong and
gusty through the end of the period.
EXTENDED AVIATION OUTLOOK...Strong and gusty winds expected
through Monday morning.
&&
.HYDROLOGY...
Heavy rainfall across central North Carolina has produced high
flows and minor flooding along the Pee Dee River at Cheraw.
Flows on area rivers will rise later tonight and tomorrow as the
showers and thunderstorms produce locally heavy rainfall.
&&
.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 8 AM EDT Monday for GAZ040-063>065-
077.
SC...Lake Wind Advisory until 8 AM EDT Monday for SCZ016-018-
020>022-025>031-035>038-041-115-116.
&&Hazardous weather outlook, Apr 14, 4:51 PM EDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 451 PM EDT Sun Apr 14 2019 GAZ040-063-064-SCZ018-020-021-025-026-031-038-115-116-152100- Lincoln-McDuffie-Columbia-McCormick-Newberry-Fairfield-Edgefield- Saluda-Sumter-Clarendon-Northern Lancaster-Southern Lancaster- 451 PM EDT Sun Apr 14 2019 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. GAZ065-077-SCZ016-022-027>030-035>037-041-152100- Richmond-Burke-Chesterfield-Kershaw-Lexington-Richland-Lee-Aiken- Barnwell-Orangeburg-Calhoun-Bamberg- 451 PM EDT Sun Apr 14 2019 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 AM EDT MONDAY... ...TORNADO WATCH 61 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. Tornado Watch. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Local storm report, Apr 14, 3:26 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
326 PM EDT SUN APR 14 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0257 PM TSTM WND DMG 2 W MCCORMICK 33.90N 82.32W
04/14/2019 MCCORMICK SC 911 CALL CENTER
MCCORMICK COUNTY DISPATCH REPORTED TREES
DOWN AT PIERCE ROAD.
&&
WRSSpecial weather statement, Apr 14, 4:24 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
424 PM EDT Sun Apr 14 2019
GAZ077-142115-
Burke GA-
424 PM EDT Sun Apr 14 2019
...Strong Thunderstorms Will Impact Portions of western Burke County
Until 515 PM EDT....
At 424 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Midville, or 12 miles southeast of
Louisville, moving northeast at 50 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Waynesboro, Midville, Gough, Burke County Airport, Vidette, Di-
Lane Wildlife Management Area, Midville International Airport,
Magruder and Rosier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3282 8226 3283 8231 3284 8231 3293 8227
3302 8229 3326 8221 3307 8183 3292 8201
3292 8208 3290 8210 3288 8213 3281 8215
3280 8221
TIME...MOT...LOC 2024Z 215DEG 43KT 3285 8227
LCVSpecial weather statement, Apr 14, 4:28 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Columbia SC
428 PM EDT Sun Apr 14 2019
SCZ016-021-022-028-029-031-116-142100-
Fairfield SC-Chesterfield SC-Southern Lancaster SC-Sumter SC-
Richland SC-Kershaw SC-Lee SC-
428 PM EDT Sun Apr 14 2019
...Strong Thunderstorms Will Impact Portions of southeastern
Fairfield...south central Chesterfield...southeastern Southern
Lancaster...northwestern Sumter...central Richland...Kershaw and
northwestern Lee Counties Until 500 PM EDT....
At 427 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Lake Carolina, or 9 miles northeast of
Dentsville, moving northeast at 30 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville,
Kershaw, Arcadia Lakes, Lugoff, Westville, Hopkins, Villages at
Sandhill, Cassatt, Elgin, Horrel Hill, Killian, Woodfield,
Sesquicentennial State Park, Lake Carolina, Longtown and Fort
Jackson.
This includes the following highways...
Interstate 20 in South Carolina between mile markers 72 and 107.
Interstate 26 Interstate 77 between mile markers 8 and 31.
LAT...LON 3384 8091 3423 8105 3460 8050 3439 8025
3436 8029 3434 8025
TIME...MOT...LOC 2027Z 227DEG 25KT 3418 8086
awpSpecial weather statement, Apr 14, 5:21 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
521 PM EDT Sun Apr 14 2019
GAZ077-SCZ027-030-035-036-041-142215-
Burke GA-Orangeburg SC-Lexington SC-Barnwell SC-Aiken SC-Bamberg SC-
521 PM EDT Sun Apr 14 2019
...Strong Thunderstorms Will Impact Portions of northeastern Burke...
northwestern Orangeburg...south central Lexington...Barnwell...
central Aiken and northwestern Bamberg Counties Until 615 PM EDT....
At 521 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Citizens Park to 6
miles west of Savannah River Site, moving northeast at 40 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Aiken, Barnwell, Denmark, Savannah River Site, Aiken Mall, Williston,
Blackville, South Congaree, New Ellenton, Jackson, Citizens Park,
Aiken State Park, Barnwell State Park, Swansea, Wagener, Pelion,
Springfield, Hilda, Salley and Neeses.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A tornado watch is in effect. Thunderstorms can produce tornadoes
suddenly, sometimes with little or no warning. Be alert for rapidly
changing weather conditions and be ready to act quickly if severe
weather is observed or a warning is issued.
&&
LAT...LON 3391 8112 3330 8111 3313 8182 3357 8173
TIME...MOT...LOC 2121Z 231DEG 46KT 3354 8171 3323 8177
awpThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 14, 7:24 AM EDT | River Flood Warning | CAE | Chesterfield, Marlboro | 3 days |
| Apr 14, 2:19 PM EDT | Severe Thunderstorm Warning | CAE | Edgefield, McCormick | 56 min |
| Apr 14, 2:31 PM EDT | Tornado Warning | CAE | Edgefield, McCormick | 29 min |
| Apr 14, 4:28 PM EDT | Special Weather Statement | CAE | Kershaw, Richland | 32 min |
| Apr 14, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster, Lee | 36 min |
| Apr 14, 5:00 PM EDT | Tornado Warning | CAE | Chesterfield, Kershaw, Lancaster | 30 min |
| Apr 14, 5:12 PM EDT | Tornado Warning | CAE | Chesterfield, Kershaw, Lee | 33 min |
| Apr 14, 5:21 PM EDT | Special Weather Statement | CAE | Aiken, Barnwell | 54 min |
| Apr 14, 5:54 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield | 36 min |
| Apr 14, 6:42 PM EDT | Special Weather Statement | CAE | Calhoun, Sumter | 48 min |
| Apr 14, 6:53 PM EDT | Special Weather Statement | CAE | Clarendon | 22 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.